Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (8)

1 - 8 of 8 WebM&M Case Studies
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Philip Darney, MD, MSc| April 1, 2006
A woman has an intrauterine contraceptive device placed at the time of "her period." A month later it is discovered that she is pregnant, as she had been at the time of the insertion.
Jeanne Mandelblatt, MD, MPH| February 1, 2004
A physician who does not accept Medicaid turns away a woman needing evaluation for 2 years of profuse vaginal bleeding. She later presents to the ED, where examination reveals invasive cervical cancer.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.